Fuzzy control theory: A nonlinear case. (English) Zbl 0713.93036

Summary: Sources of nonlinearity in a fuzzy controller include the fuzzification algorithm used for the controller inputs; fuzzy control rules; type of fuzzy logic used for evaluating the fuzzy control rules; and the defuzzification algorithm used for the controller output. We analyze the performance of a simple fuzzy controller with linear and nonlinear defuzzification algorithms. We prove theoretically that such a fuzzy controller, the smallest possible, with two inputs (error and rate change of error) and a nonlinear defuzzification algorithm is equivalent to a nonfuzzy nonlinear proportional-integral (PI) controller with proportional-gain and integral-gain changing with error and rate change of error about a setpoint. Furthermore, this fuzzy controller is precisely equivalent to a conventional linear PI controller if a linear defuzzification algorithm is employed. Computer simulation showed that the performance of the fuzzy controller was almost the same as that of the PI controller when first-order and second-order linear processes were used. Furthermore, the fuzzy controller was significantly better when a first-order with a time delay model was used. More importantly, the simulated result illustrated that the fuzzy controller was stable when a nonlinear process model was controlled, but the PI controller was unstable.


93C42 Fuzzy control/observation systems
93C15 Control/observation systems governed by ordinary differential equations
Full Text: DOI


[1] Buckley, J.J.; Ying, H., Linear fuzzy controller: it is a linear non-fuzzy controller, Inf. sci., (1988), to appear · Zbl 0718.93037
[2] Buckley, J.J.; Ying, H., Fuzzy controller theory: limit theorems for linear fuzzy control rules, Automatica, 25, 469-472, (1988) · Zbl 0685.93003
[3] Mamdani, E.H., Application of fuzzy algorithms for control of simple dynamics plant, (), 1585-1588
[4] ()
[5] Siler, W.; Ying, H., Fuzzy control theory: the linear case, Fuzzy sets systs., 33, 275-290, (1988) · Zbl 0683.93002
[6] ()
[7] Zadeh, L.A., Fuzzy sets, Inf. control, 8, 338, (1965) · Zbl 0139.24606
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.